Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Dodge City, KS

August 7, 2012Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2012, 4:25 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2012, 4:25 PM CDT (21:25 UTC)
Expired
Aug 7, 2012, 5:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:30 PM CDTTSTM WND GST 55Ene Mullinville, KS
Aug 7, 4:30 PM CDTHAIL 0.75Ene Mullinville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WWUS83 KDDC 072125
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE AUG 7 2012

KSZ078>080-072215-
EDWARDS-FORD-KIOWA-
425 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...SOUTHERN EDWARDS
AND WESTERN KIOWA COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULLINVILLE...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3792 9946 3784 9909 3745 9925 3758 9957
TIME...MOT...LOC 2125Z 202DEG 15KT 3761 9940

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE AUG 7 2012

...UPDATE TO SHORT TERM...

.SYNOPSIS...
ISSUED AT 1029 AM CDT TUE AUG 7 2012

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL RIDGE
OF HIGH PRESSURE BUILDING ACROSS THE INTERMOUNTAIN WEST KEEPING A
NORTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. NEAR THE
SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE EXTENDS FROM WESTERN
NEBRASKA SOUTH ACROSS EXTREME WESTERN KANSAS INTO THE PANHANDLES
OF OKLAHOMA AND TEXAS. SURFACE DEWPOINTS ARE PRIMARILY IN THE
50S(F) ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 310 PM CDT TUE AUG 7 2012

SHORT RANGE MODELS INDICATE THE UPPER LEVEL RIDGE CONTINUING TO
BUILD ACROSS THE INTERMOUNTAIN WEST THROUGH THE DAY TUESDAY.
MEANWHILE, AN H5 VORT MAX IS PROJECTED TO MOVE SOUTHEAST OUT OF
THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF NEBRASKA AND
KANSAS THIS EVENING BRINGING A REASONABLE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO CENTRAL AND PORTIONS OF WESTERN KANSAS THROUGH
THE OVERNIGHT HOURS TONIGHT. AS THE UPPER LEVEL SHORTWAVE
APPROACHES, AN ASSOCIATED UPPER LEVEL JET WILL STREAM SOUTHEAST
ACROSS NEBRASKA INTO EASTERN KANSAS INCREASING THE NORTHWESTERLY
FLOW ALOFT SOMEWHAT. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO REDEVELOP LATE THIS AFTERNOON AND EVENING ACROSS
NEBRASKA, CENTRAL KANSAS, AND POSSIBLY EVEN PORTIONS OF WESTERN
KANSAS IN VICINITY OF THE INCREASED FLOW ALOFT. ADDITIONALLY,
THE NAM AND GFS MODEL SOUNDINGS SHOW ENOUGH MID/UPPER LEVEL
INSTABILITY WITH CAPE VALUES JUST IN EXCESS OF 1000 TO 1500 J/KG.
OF COURSE, STEEP LOW/MID LEVEL LAPSE RATES WILL REMAIN THROUGH EARLY
EVENING AS DAYTIME HEATING CONTINUES TO KEEP TEMPERATURES UP.
HOWEVER, THE FLOW NEAR THE SURFACE IS FAIRLY UNORGANIZED WITH A
SURFACE LOW ACROSS SOUTHWEST KANSAS HELPING TO INFLUENCE LIGHT AND
VARIABLE CONDITIONS ACROSS MUCH OF THE AREA, NOT TO MENTION VARIOUS
SMALLER BOUNDARIES ABOUT AS INDICATED BY RADAR THIS AFTERNOON.

THE BETTER CHANCE FOR PRECIP LOOKS TO BE ACROSS CENTRAL KANSAS AND
EASTERN PORTIONS OF WESTERN KANSAS WHERE INCREASED LOW LEVEL FORCING
WILL BE ENHANCED, ESPECIALLY IN THE VICINITY OF ANY REMNANT BOUNDARIES.
SECONDLY, THIS AREA WILL BE IN BETTER PROXIMITY TO THE DYNAMIC
SUPPORT ALOFT. ALTHOUGH THIS DOES NOT SUPPORT WIDESPREAD SEVERE
WEATHER, STRONG OUTFLOW WINDS WILL BE A FOCUS WITH POTENTIALLY STRONG
STORMS AS MODEL SOUNDINGS SHOW FAIRLY ELEVATED LCL'S. MAY RAISE
POPS INTO THE LIKELY CATEGORY, PARTICULARLY ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS.

TEMPERATURES ARE FORECAST TO BE SLIGHTLY COOLER TONIGHT EVEN THOUGH
THE SAME GENERAL AIR MASS ACROSS SOUTHWEST KANSAS IS EXPECTED TO
MOVE VERY LITTLE DURING THE PERIOD. THE REASON FOR THIS WILL LIKELY
BE DUE TO RAIN COOLED AIR FROM SCATTERED SHOWERS AND THUNDERSTORMS
FORECAST TO MOVE THROUGH PORTIONS OF CENTRAL AND WESTERN KANSAS
THIS EVENING AND OVERNIGHT. LOOK FOR LOWS MAINLY DOWN INTO THE
60S(F) WITH LOWER 70S(F) STILL POSSIBLE IN SOUTH CENTRAL KANSAS.
FOR WEDNESDAY, A WEAK COLD FRONT IS PROJECT TO PUSH SOUTHEAST
THROUGH WESTERN KANSAS BY EARLY AFTERNOON SETTING UP A NORTH TO
NORTHEASTERLY LOW LEVEL FLOW INTO WESTERN KANSAS. THIS WILL REDUCE
THE H85 TEMPERATURE VALUES A LITTLE WITH MID TO UPPER 20S(C)
ACROSS CENTRAL KANSAS TO NEAR 30C OUT WEST NEAR THE COLORADO
BORDER. EXPECT HIGHS PRIMARILY UP INTO THE 90S(F) WEDNESDAY
AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 104 PM CDT TUE AUG 7 2012

WEDNESDAY NIGHT THROUGH FRIDAY:
THE SHORTWAVE TROUGH MOVING THROUGH THE LONGWAVE NORTHWEST FLOW
PATTERN WILL BE EXITING KANSAS WEDNESDAY NIGHT WITH SUBSIDENCE
THROUGH THE TROPOSPHERE TAKING HOLD ACROSS WESTERN KANSAS. A LARGE
MID-UPPER LEVEL ANTICYCLONE WILL REMAIN CENTERED OVER THE FOUR
CORNERS REGION THROUGH THURSDAY WITH INFLUENCE REACHING WESTERN
KANSAS AS THE PRIMARY JET STREAM FLOW WILL REMAIN WELL TO THE NORTH
AND NORTHEAST. A SECONDARY JET STREAK WILL DIVE SOUTHEAST FROM
MINNESOTA INTO THE MID MISSISSIPPI VALLEY WHICH WILL ENHANCE SURFACE
ANTICYCLOGENESIS. THE ENHANCED SURFACE ANTICYCLONE WILL PROMOTE THE
SPREADING OF COOLER AIR SOUTH ACROSS THE GREAT PLAINS (MAINLY
EASTERN PLAINS). SOME OF THIS AIRMASS WILL REACH SOUTHWEST KANSAS IN
A MODIFIED STATE...BUT HOW MUCH MODIFICATION IS STILL UP IN THE AIR
WITH DIFFERENT IDEAS ON HOW COOL IT WILL GET ACROSS SOUTHWEST KANSAS
GOING INTO THURSDAY AND ESPECIALLY FRIDAY. THE DETERMINISTIC NAM AND
ECMWF MODELS ARE THE WARMEST KEEPING HIGHS NEAR 100 DEGREES FOR THE
SOUTHERN HALF OF THE DDC FORECAST AREA THURSDAY. THE SREF MEANS AND
DETERMINISTIC GFS SUPPORT LOWER HIGHS FROM 89 TO 93F OR SO.  THE
AFTERNOON TEMPERATURE DISCREPANCY CONTINUES INTO FRIDAY...BUT THE
SREF MEANS ARE PROBABLY THE BEST FORECAST WITH HIGHS UPPER 80S TO
NEAR 90. NO PRECIPITATION IS IN THE FORECAST AS THE MID-UPPER LEVEL
ANTICYCLONICALLY CURVED NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH
FRIDAY.

FRIDAY NIGHT THROUGH MONDAY:
THE MID-UPPER ANTICYCLONE OVER THE DESERT SOUTHWEST WILL BREAK DOWN
WITH SOME INCREASED FLOW OVER WYOMING NOSING INTO WESTERN NEBRASKA.
LEE TROUGHING WILL RESUME IN RESPONSE...FROM THE SFC TO NEAR 700MB.
WARM FRONTOGENESIS WILL INCREASE FRIDAY NIGHT WITH THE PROPENSITY
FOR ELEVATED CONVECTION TO DEVELOP. THE ECMWF IS MOST AGGRESSIVE
WITH THIS ACROSS WESTERN/CENTRAL KANSAS WHEREAS THE DETERMINISTIC
GFS KEEPS THIS 700MB FRONTOGENESIS CONFINED FARTHER NORTH INTO
WESTERN NEBRASKA. WILL MAINTAIN THE 20 POPS ACROSS THE NORTHEAST
FORECAST AREA...WITH SLIGHT CHANCE POPS CONTINUING INTO SATURDAY AS
LOW LEVEL CONVERGENCE INCREASES IN ADVANCE OF THE WYOMING JET
STREAK. THE FRONTAL PUSH TIED TO THIS UPPER LEVEL FEATURE WILL NOT
BE STRONG AT ALL AND MAY NOT EVEN PENETRATE THROUGH THE ENTIRETY OF
SOUTHWEST KANSAS. WITH THE OVERALL MID-UPPER FLOW PATTERN TAKING ON
MORE OF A WESTERLY COMPONENT...LEESIDE PRESSURE AT THE SURFACE WILL
REMAIN FAIRLY LOW SUPPORTING DIURNAL UPSLOPE NORTH OF THE REMNANT
FRONT...AND SUPPORTING MORE CONVECTIVE ACTIVITY IN TERRAIN-FAVORED
AREAS OF EASTERN COLORADO. THIS COULD SET THE STAGE FOR ONE OR TWO
SMALL MESOSCALE CONVECTIVE SYSTEMS ROLLING EAST-SOUTHEAST INTO
WESTERN KANSAS.  OTHERWISE...DAY AND NIGHT TEMPERATURES DURING THIS
PERIOD WILL BE SEASONAL WITH NO EXCESSIVE HEAT EXPECTED AS HIGHS
SHOULD BE IN THE LOWER 90S WITH LOWS IN THE UPPER 60S TO NEAR 70.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1200 PM CDT TUE AUG 7 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF SOUTHWEST
KANSAS...POTENTIALLY AFFECTING KGCK, KDDC, AND KHYS. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, THE PRIMARY THREAT
ASSOCIATED WITH THE STRONGER STORMS WILL BE POSSIBLE DAMAGING
OUTFLOW WINDS. OTHERWISE, EXPECT VFR CONDITIONS TO PREVAIL AT
ALL TAF SITES THROUGH EARLY WEDNESDAY MORNING. AS FOR WINDS, A
SURFACE LOW DEVELOPING ACROSS EXTREME SOUTHWEST KANSAS WILL MOVE
VERY LITTLE THROUGH EARLY WEDNESDAY. AS A RESULT, LIGHT AND
VARIABLE WINDS CAN BE EXPECTED ACROSS SOUTHWEST KANSAS FOR THE
MOST PART. HOWEVER, STRONGER WINDS CAN BE EXPECTED WITH ANY
THUNDERSTORM INDUCED OUTFLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  97  65  96 /  60  10   0   0
GCK  65  95  64  96 /  40  10   0   0
EHA  65  97  65  97 /  30   0   0   0
LBL  67  98  65  98 /  40  10  10   0
HYS  65  95  64  92 /  50  10  10   0
P28  72  97  69  97 /  60  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...UMSCHEID
AVIATION...JJOHNSON
Hazardous weather outlook, Aug 7, 2:05 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
205 AM CDT TUE AUG 7 2012

KSZ030-031-043>046-061>066-074>081-084>090-081200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
205 AM CDT TUE AUG 7 2012 /105 AM MDT TUE AUG 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING...ISOLATED REPORTS OF
GUSTY OUTFLOW WINDS TO 60 MPH...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL KANSAS WEDNESDAY MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WIND GUSTS TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Special weather statement, Aug 7, 3:16 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT TUE AUG 7 2012

KSZ064-078>080-072100-
EDWARDS-FORD-HODGEMAN-KIOWA-
316 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BELLEFONT...MOVING SOUTH AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3785 9931 3766 9950 3792 9983 3806 9969
TIME...MOT...LOC 2016Z 010DEG 16KT 3793 9969

WAH
Special weather statement, Aug 7, 3:39 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT TUE AUG 7 2012

KSZ078-080-088-089-072130-
CLARK-COMANCHE-FORD-KIOWA-
339 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN
COMANCHE...SOUTHEASTERN FORD AND WESTERN KIOWA COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULLINVILLE...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3736 9940 3747 9967 3768 9950 3760 9930
TIME...MOT...LOC 2040Z 026DEG 10KT 3755 9945

WAH
Special weather statement, Aug 7, 4:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE AUG 7 2012

KSZ078>080-072215-
EDWARDS-FORD-KIOWA-
425 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...SOUTHERN EDWARDS
AND WESTERN KIOWA COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULLINVILLE...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3792 9946 3784 9909 3745 9925 3758 9957
TIME...MOT...LOC 2125Z 202DEG 15KT 3761 9940

WAH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:16 PM CDTSpecial Weather StatementDDCEdwards44 min
Aug 7, 3:39 PM CDTSpecial Weather StatementDDCKiowa51 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.